Ohio, 2008

High Wind in Ohio, January 9, 2008

January 9, 2008 · NWS PBZ · 11 events in 11 counties and zones

A strong cold front produced widespread wind damage and power outages from downed wires across southeast Ohio and northern West Virginia.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$635,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A strong cold front produced widespread wind damage and power outages from downed wires across southeast Ohio and northern West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 8, 8:03 PM EST, 5 hours 27 minutes earlier.

Area forecast discussion, Jan 8, 8:03 PM EST, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
803 PM EST TUE JAN 8 2008

.SYNOPSIS...
A COLD FRONT WILL SWEEP ACROSS THE OVERNIGHT...BRINGING GUSTY
WINDS AND SHOWERS. COOLER...BUT STILL MILD CONDITIONS WILL PREVAIL
FOR WEDNESDAY AND THURSDAY...WITH TEMPERATURES FALLING TO NEAR
NORMAL FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
FORECAST UPDATE TO SLOW DOWN ONSET OF PCPN. SURFACE LOW WILL
DEEPEN AND PULL NORTHEAST ACROSS THE GREAT LAKES TONIGHT AND EARLY
WEDNESDAY. ASSOCIATED COLD FRONT WILL MOVE ACROSS THE FORECAST
AREA LATE TONIGHT. MODELS SHOW STRONG 6-8 MB 3 HR PRESSURE RISES
BEHIND SYSTEM WEDNESDAY MORNING. BEST CHANCE OF GUSTS GREATER THAN
45 MPH SHOULD BE ALONG AND JUST BEHIND FRONT. WILL ISSUE WIND
ADVISORY FOR ALL ZONES LATE TONIGHT INTO WEDNESDAY MORNING.

RAIN CHANCES WILL DECREASE QUICKLY BEHIND SYSTEM WEDNESDAY AS
SURFACE HIGH BRINGS IN DRIER AIR. STILL EXPECT GUSTS TO AROUND 30-35
MPH IN THE AFTERNOON BUT WELL BELOW ADVISORY CRITERIA.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
HIGH PRESSURE BUILDS IN FOR WEDNESDAY NIGHT...EXITING THE AREA
THURSDAY AS THE NEXT SYSTEM APPROACHES. SHOWERS WILL RETURN TO
OHIO/WV BY THURSDAY EVENING...MOVING NORTH ACROSS WESTERN PA
OVERNIGHT. WITH THE BEST FORCING SOUTH...THINK MOST AREAS WILL
RECEIVE BETWEEN ONE-QUARTER AND ONE-HALF INCH OF PRECIP...WITH
PERHAPS UP TO ONE INCH ACROSS NORTHERN WV/WESTERN MD. THE SYSTEM
WILL EXIT FRIDAY...WITH COLDER AIR/SCATTERED SNOW SHOWERS
PERSISTING.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
MEDIUM RANGE MODELS REMAIN IN GENERAL AGREEMENT...WITH A COLDER
PATTERN IN STORE. EXPECT TEMPERATURES TO BE NEAR NORMAL FOR THE
WEEKEND...WITH THE NEXT ORGANIZED SYSTEM AFFECTING THE AREA
MONDAY...BRINGING SNOW SHOWERS. EVEN COOLER AIR MAY FILTER IN
BEHIND THIS SYSTEM.

&&

.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
SURFACE LOW WILL DEEPEN AND PULL NORTHEAST ACROSS THE GREAT LAKES
TONIGHT AND EARLY WEDNESDAY. ASSOCIATED COLD FRONT WILL MOVE ACROSS
THE FORECAST AREA LATE TONIGHT.

SOUTHERLY SURFACE WINDS WILL GUST TO AROUND 30 KT AT TIMES AHEAD OF
THE COLD FRONT THIS AFTERNOON AND EARLY TONIGHT. WINDS WILL VEER TO
SOUTHWESTERLY THEN WEST WEDNESDAY MORNING AND ARE EXPECTED TO GUST
UP TO 40 KT ALONG AND JUST BEHIND THE FRONT.

EXPECT VFR CONDITIONS THIS EVENING LOWERING TO MVFR LATE TONIGHT
WITH RAIN SHOWERS AND ISOLATED THUNDERSTORMS. CONDITIONS EXPECTED TO
IMPROVE TO VFR WEDNESDAY MORNING.

THE NEXT CHANCE OF MVFR CONDITIONS WILL BEGIN THURSDAY NIGHT AND
LAST THROUGH FRIDAY NIGHT AS A LOW PRESSURE SYSTEM BRINGS RAIN AND
HENCE A PROLONGED PERIOD OF SATURATED BOUNDARY LAYER CONDITIONS THAT
COULD LINGER IN THE SYSTEMS WAKE.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WIND ADVISORY FROM MIDNIGHT TONIGHT TO 12 PM EST WEDNESDAY FOR
     MDZ001.
OH...WIND ADVISORY FROM MIDNIGHT TONIGHT TO 12 PM EST WEDNESDAY FOR
     OHZ039>041-048>050-057>059-068-069.
PA...WIND ADVISORY FROM MIDNIGHT TONIGHT TO 12 PM EST WEDNESDAY FOR
     PAZ007>009-013>016-020>023-029>032.
WV...WIND ADVISORY FROM MIDNIGHT TONIGHT TO 12 PM EST WEDNESDAY FOR
     WVZ001>004-012-021>023-041.

&&
Hazardous weather outlook, Jan 8, 3:05 PM EST, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
305 PM EST TUE JAN 8 2008

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-092015-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
305 PM EST TUE JAN 8 2008

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 12 PM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

A COLD FRONT WILL CROSS THE AREA LATE TONIGHT. JUST AHEAD OF AND
ALONG THIS FRONT...SURFACE WINDS WILL INCREASE. WIND GUSTS TO 50
MPH ARE LIKELY LATE TONIGHT. IN ADDITION...THERE IS A CHANCE THAT
THUNDERSTORMS COULD DEVELOP ALONG THIS FRONT. ANY STORMS THAT DO
DEVELOP WILL ALSO CAUSE STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

WINDS WILL REMAIN GUSTY BEHIND THE COLD FRONT WEDNESDAY MORNING.
WINDS GUSTS TO 50 MPH ARE POSSIBLE DURING THE MORNING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jan 9, 12:51 AM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1251 AM EST WED JAN 9 2008

OHZ039>041-048>050-057>059-068-069-WVZ003-004-012-090645-
BELMONT OH-CARROLL OH-COLUMBIANA OH-COSHOCTON OH-GUERNSEY OH-HARRISON
OH-JEFFERSON OH-MARSHALL WV-MONROE OH-MUSKINGUM OH-NOBLE OH-OHIO
WV-TUSCARAWAS OH-WETZEL WV-
1251 AM EST WED JAN 9 2008

...SHOWERS WITH WIND...

LINES OF SHOWERS WITH HIGH WIND GUSTS WILL MOVE THROUGH THE
FOLLOWING COUNTIES...MONROE...NOBLE...COLUMBIANA...MUSKINGUM
...BELMONT...GUERNSEY...HARRISON...COSHOCTON...JEFFERSON...TUSCARAWAS
...CARROLL...WETZEL ...MARSHALL AND OHIO...

AT 1248 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED LINES OF SHOWERS FROM 31 MILES NORTHWEST OF NEW GUILFORD
TO 49 MILES SOUTHWEST OF EAST FULTONHAM...MOVING NORTHEAST AT 65 MPH.

WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THESE SHOWERS WHICH
HAVE DEVELOPED AHEAD OF A STRONG COLD FRONT.  WIND OF THIS SPEED IS
SUFFICIENT TO DOWN SOME TREES AND POWER LINES.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
ADAMSVILLE...ADENA...ALLEDONIA...ANTIOCH AND AUGUSTA

MOTORISTS SHOULD BE ALERT FOR STRONG CROSS GUSTS. PLEASE REPORT
STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772.

A WIND ADVISORY IS IN EFFECT AND A SEVERE THUNDERSTORM WATCH REMAINS
IN EFFECT UNTIL 400 AM EST WEDNESDAY MORNING FOR EAST CENTRAL OHIO
AND NORTHERN WEST VIRGINIA.

15

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 high wind. Local standard time, as filed.

High Wind, Tuscarawas

When
January 9, 1:30 AM EST to 3:30 AM EST
Where
Tuscarawas forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
40.441, -81.474 (the zone’s center; the record gives no point)

High Wind, Carroll

When
January 9, 1:30 AM EST to 3:30 AM EST
Where
Carroll forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
40.580, -81.090 (the zone’s center; the record gives no point)

High Wind, Columbiana

When
January 9, 1:30 AM EST to 3:30 AM EST
Where
Columbiana forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Broadcast Media
Coordinates
40.768, -80.777 (the zone’s center; the record gives no point)

High Wind, Coshocton

When
January 9, 1:30 AM EST to 3:30 AM EST
Where
Coshocton forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
40.302, -81.920 (the zone’s center; the record gives no point)

High Wind, Harrison

When
January 9, 1:30 AM EST to 3:30 AM EST
Where
Harrison forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
40.294, -81.091 (the zone’s center; the record gives no point)

High Wind, Jefferson

When
January 9, 1:30 AM EST to 3:30 AM EST
Where
Jefferson forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
40.385, -80.761 (the zone’s center; the record gives no point)

High Wind, Muskingum

When
January 9, 1:30 AM EST to 3:30 AM EST
Where
Muskingum forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Broadcast Media
Coordinates
39.965, -81.944 (the zone’s center; the record gives no point)

High Wind, Guernsey

When
January 9, 1:30 AM EST to 3:30 AM EST
Where
Guernsey forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
40.052, -81.494 (the zone’s center; the record gives no point)

High Wind, Belmont

When
January 9, 1:30 AM EST to 3:30 AM EST
Where
Belmont forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Broadcast Media
Coordinates
40.016, -80.988 (the zone’s center; the record gives no point)

High Wind, Noble

When
January 9, 1:30 AM EST to 3:30 AM EST
Where
Noble forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
39.766, -81.456 (the zone’s center; the record gives no point)

High Wind, Monroe

When
January 9, 1:30 AM EST to 3:30 AM EST
Where
Monroe forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
39.727, -81.083 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 75028, 75030, 75031, 75033, 75034, 75036, 75038, 75040, 75041, 75043, 75048.